My son Michael just turned 10 years old in August,he has been taking concerta for his ADHD for approx. 2 years.Michael is not your typical 10 year old boy,he is very loving and very protective of me(his mother),he used to always have a smile on his face and something sweet to say. Three weeks ago after his father took him to a new church called The Promise Land and the next morning he woke up for school and was very distressed about a dream he had,he said he was having sex with amimals.I do not even think he knows just what sex is,or how it is done.I was really freaked out by this,when he got home from school that day he went upstairs to play, 5 min.s later he came down stairs and said he was hearing a voice that was telling him to kill me(his mother).Since then he has told me every time he hears the voice and that was alot.I took him off his concerta 27 mgs until his dr. could see us.I am worried he is suffering in his learning at school with out meds,but the voices seem to be comimg alot less without the meds.The dr. wants to put him on stratara in about a week.I have to do something to help him,please what do you suggest???
Well, he was on Concerta for two years with no problems. He attends church and the next day has problems. I'm not sure the medication is/was the problem. What do you know about this particular church (they all are different due to the person in charge). He may have heard a "fire and brimstone" message that scared the heck out of him. Or not. But I would certainly look at all sides of the problem.
(1) Keep him off Concerta and don't put him on any other medication, at least for the time being. If the voices stop, try keeping him off all medication. (Keep in mind that ADD is diagnosed more often than is reasonable.)
(2) He only talked about beastiality, after attending that church. One plus one equals two.
Your son was on concerta for TWO YEARS without ANY negative symptoms. In fact, it was helping in him school... you alluded to this when you said that taking him off of the concerta meant he started doing poorly in school, probably because he is suffering the symptoms of his ADD again without his medication.
BUT! He goes to a NEW church and immediately after starts talking about bestiality and "evil voices"!!!
I am not sure why you would think that this could possibly have anything to do with a medication that he has been taking steadily without problem for two years... UNLESS he recently went up in dosage. IF he went up in dosage during the last two weeks prior to the personality changes and auditory hallucinations, then it would totally make sense to connect the concerta and those events. But, without any change in his medication, it makes no sense to connect these events with the medication.
I would find out about this Church that he was taken to... see if it really was a church or if it was more like a cult of some kind. Find out what sort of things they told your son or if there was a "sunday school" type situation where they separated your son from his father, while his father went to the regular service and your son went to a service for children or something... because, you want to make sure that you know the people your son are being left with for any period of time, even if it is in a church situation. In a church you have gone to for a long time, leaving your son with the teachers or day-care people at sunday school is fine because you know and trust the community... but at a new church, it probably isn't something that is safe until you trust everyone at the church. I just think it's important you talk to your son about his experience at the church to make sure there is not ANY connection there at all. It just seems fishy and creepy to me... that this would happen right after going to a brand new church, without you.
Also, as for the straterra... I did not personally find it as helpful as the concerta.... but everyone is different! Your son might find it even more helpful then the concerta, you'll only know if you try it! It's not a stimulant, so... SOME people might think that was a plus... but... uhhh... it's sort of like an anti-depressant, so like with ANY anti-depressant your son MIGHT experience withdrawal effects if he ever wanted to go off of it... oh, and like any antidepressant it can cause suicidal thoughts in some children, not always, but it is possible so watch for suicidal thoughts in your son if he switches to straterra... it works on the neurotransmitter norepinephrine and that is how it helps ADD, so that's what it is. Liver damage is a very very rare side effect of straterra, and if you notice signs of liver damage (the packaging will warn you about this and what the signs to look for are) all you have to do is stop and then full liver function will return. Honestly, I think concerta is a way safer drug for CHILDREN in general who do not have reactions to concerta (and reactions to concerta are very rare). I would not make the same statement about adults... probably both are safe for adults (and reactions are rare). But for CHILDREN, concerta is probably the safer of the two UNLESS these sudden auditory hallucinations really are a result of the concerta and not a result of something weird that happened at a new "church"... but, it just seems sooo unlikely after two years of no side-effects.
And it's not that I don't think that a drug like concerta could have a reaction like this in a extremely rare case... it is just that, it would only really make sense if the dose was changed or if he'd JUST started the medication. Do you think there is anyway he got into his bottle of pills and overdosed or something? I just, can't make sense of it otherwise unless he took more than he was supposed to... took something else that mixed badly with it... or something happened at that church.
I see your post is from a few yrs ago but I wanted to add that I was prescribed concerta as an adult- I have no other medical issues or mood disorders but an APRN said I had ADD (and I think she's correct). I started a very low dose of concerta and it was fine- no side effects and I noticed a slight improvement in my processing- then she upped the dose a bit and after about 2 weeks I noticed a pattern emerging whenever I forgot to take the med. She said not to take it past noon if I forgot because it could disturb my sleep, so I'd wait and take it the next day. The day I was off I was fine, but the next day I would take it again and I would have really intense disturbing thoughts and impulses, to the point where it felt scary to me. It would abate the subsequent days as I continued to take it, but the thoughts repeated every time I missed a day. The thoughts were really out of character for me, dark and violent and the impulsive feeling that accompanied them was scary. I worried that I might actually act on them before I could stop myself so I ended up going off the concerta. Meds of any kind can have significant effects on our brain chemistry, especially after years of taking them. Also, if our chemistry changes, the effect of the meds can change. If anyone you know is experiencing psychotic episodes including hallucinations or delusions you should see your doctor or take them to the ER right away.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.